Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 282, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 31, 2000, 6:48 PM MDT for Wallace County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 31, 2000, 6:48 PM MDT (00:48 UTC)
- Expired
- Aug 31, 2000, 7:30 PM MDT
- In force
- 42 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Wallace County, KS
The radar
The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 6:55 PM MDT | Hail 0.75 | Sharon Spgs, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 697 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 2935 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 010049
SVRGLD
KSC199-010130-
BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT THU AUG 31 2000
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS
* UNTIL 730 PM MDT
* AT 644 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES NORTH OF SHARON SPRINGS...MOVING
NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.
HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.
WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
$$
TO MONITOR THE LATEST SEVERE WEATHER WARNINGS AND STATEMENTS FROM
THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND...POINT YOUR
INTERNET BROWSER TO
HTTP://IWIN.NWS.NOAA.GOV/IWIN/KS/ALLWARNINGS.HTML
FOR THE LATEST LOCAL STORM REPORTS AND HOURLY WEATHER ROUNDUPS POINT
YOUR BROWSER TO
HTTP://IWIN.NWS.NOAA.GOV/IWIN/KS/PUBLIC.HTML
SVEN
LAT...LON 3896 10188 3884 10172 3899 10148 3912 10148
3913 10171What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 5:40 PM MDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 31, 5:40 PM MDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 540 PM MDT THU AUG 31 2000 WILL BE UPDATING ZONES TO INCREASE POPS/AREAL COVERAGE TO THE 60 TO 70 PERCENT RANGE IN THE SOUTH AND TO 40 PERCENT ELSEWHERE. BASED ON LOCATION OF BOUNDARIES AND THE WAY THE 18Z ETA IS HANDLING THE SCENARIO SO FAR...WILL LEAN TO ITS SOLUTION BASED ON SOURCES AND ELEVATION OF LIFTING MECHANISMS AND THE AMOUNT OF MOISTURE AVAILABLE TO THE STORMS. HAVE ALREADY HAD NICKEL SIZE HAIL IN STORM IN CHEYENNE COUNTY COLORADO...AND 65 TO 70 DBZ REFLECTIVITIES AT 32 KFT WERE NOTED AFTER THAT REPORT. STORMS ARE RELATIVELY SLOW MOVING...SO WILL INCLUDE HEAVY PRECIP MENTION AS WELL. QUESTION FOR THE REST OF THE NIGHT IS HOW FAR NORTH THE CONVECTION WILL SPREAD. IT IS POSSIBLE THAT ALL OF THE CWFA NEEDS 60 TO 70 POPS. .GLD...NONE. ENTWISTLE
In the hours before
Local storm report, Aug 31, 5:31 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT THU AUG 31 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM 10 SE CHEYENNE WELLS CO .88 INCH HAIL
08/31/00 CHEYENNE REPORTED BY STORM
SPOTTER.
NLocal storm report, Aug 31, 6:12 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
612 PM MDT THU AUG 31 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 7 ESE ARAPAHOE CO 1.75 INCH HAIL
08/31/00 CHEYENNE
0548 PM ARAPAHOE CO .75 INCH HAIL
08/31/00 CHEYENNE
NLocal storm report, Aug 31, 6:19 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT THU AUG 31 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 3 SW WESKAN KS 1 INCH HAIL
08/31/00 WALLACE REPORTED BY PUBLIC.
NLocal storm report, Aug 31, 6:27 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
627 PM MDT THU AUG 31 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM 7 WNW SHARON SPGS KS .75 INCH HAIL
08/31/00 WALLACE REPORTED BY STORM
SPOTTER.
NThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 7:18 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.